Wyoming, 2016

Hail in Wyoming, July 26, 2016

July 26, 2016 · NWS RIW · 4 events in 1 county or zone

A lone thunderstorm developed over the east slopes of the Bighorn Range and moved southeast across northern Johnson County. The storm became severe as it moved into more humid and unstable air over the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A lone thunderstorm developed over the east slopes of the Bighorn Range and moved southeast across northern Johnson County. The storm became severe as it moved into more humid and unstable air over the plains. There were many reports during a 35-minute span of quarter sized hail associated with this storm as it moved across rural ranches north and west of Buffalo, across the town itself, and eventually near Interstate 90 east of Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 26, 12:14 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 26, 12:14 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
114 PM MDT TUE JUL 26 2016

.SHORT TERM...Tonight Through Friday

Isolated convection formed early again today in SW Sweetwater County
with our disturbance down there with some late morning lightning and
a shower passing near/over the Clay Basin Fire area. Overall a few
more cumulus are forming over and near the mountains today with
overall higher dew points. So more isolated coverage around vs
yesterday looks to be shaping up. Also, we have a shortwave moving
ewd across Central Idaho that will move across the north half
tonight with a decent shot of at least isolated convection through
the night. More likely in the mountains. The frontal boundary that
has pushed s and sw into our central zones may make a push wwd to
near the Lava Mtn fire tonight with a more moist se flow. The big
question for tomorrow will be will this front hold near the divide
Wednesday afternoon as the NAM shows or will it mix out and retreat
to Johnson and Natrona Counties as the GFS shows. Most confident for
some stronger storms in the ern zones and added in some hail wording
there but did add in isold evening storms across Fremont County. The
developing wnw flow has numerous shortwaves and with this front
getting a better push Wednesday night, we have have an even better
chance of storms along and east of the divide on Thursday. The sw
zones look dry, hot and breezy at times Wednesday and Thursday.
Little change on Friday.

.LONG TERM...Friday Night Through Tuesday

Friday evening will feature lingering higher capes in our eastern
zones along with decent lifted indices with the last in a series of
reinforcing surface boundaries from the northeast associated with
the last of a series of ripples in the west northwest flow. The best
chance of Friday evening thunderstorms will be over the Big Horn
Mountains as well as over the lower elevations of Johnson County.

Saturday looks to be dry all around without any upper level or
surface features to provide any lift. A return to the hot
temperatures that we experienced Monday will make a come back on
Saturday with temperatures pushing the century mark once again by
Saturday and again on Sunday.

By Sunday, the high over the southwest United States will shift east
back toward Texas allowing our steering flow to back from the west
northwest to more of a southwest flow, opening the door for monsoon
moisture to works its way in from the southwest. A closed low
pressure center will be tracking east across southern Canada which
will eject a surface front toward Wyoming that will bisect the
monsoon moisture for another shot of isolated to widely
thunderstorms anywhere in the CWA Sunday and Monday. With hot
temperatures expected again Sunday, any storms that form Sunday
should pack quite a bit of wind. Then the next closed low coming on
shore Tuesday will continue drawing the monsoon moisture feed from
the southwest for another round of late day t storms Tuesday. It
appears that northern Wyoming has the best shot of any thunderstorms
pulling off the higher terrain as the steering flow will be
strongest there early next week. Temperatures will cool off just a
couple of degrees Monday and Tuesday after another scorcher Sunday.

&&

.AVIATION.../00Z ISSUANCE/

All terminals will be VFR through 00Z/Thu. There will be some
localized MVFR visibilities in the vicinity of two large wildfires
over the west-central part of the state. Active burning this
afternoon is likely to occasionally obscure mountain tops through at
least mid-evening Tuesday. Early convection over southwest Wyoming
will remain south of KRKS, while convection over the Absaroka Range
may impact KCOD in westerly flow aloft. There will be enough mid-
level moisture to generate isolated showers and thunderstorms this
afternoon, with development over the mountains first. Large
temperature/dew point spreads will prevent any appreciable rain from
reaching the ground. Main hazard, therefore, will be gusty outflow
wind of 35-45kts. KLND and KRIW would be most susceptible to early
evening outflow wind. A weak disturbance will cross the state
this evening and overnight with lingering convection possible over
the north and central areas east of the Divide. KCOD, KWRL, and
KCPR would be the likeliest candidates to see VCSH and outflow
wind during the nighttime hours. Expect overnight convection to
diminish by 12Z/Wed. Weak frontal boundary will provide northerly
surface wind around 10kts through the evening hours across areas
east of the Continental Divide. Gusty west- southwest wind over
southwest Wyoming will decrease by 02Z/Wed. Expectation is for
gusty west- northwest wind 13-25kts to pick-up around 20Z/Wed at
KBPI, KPNA, and KRKS, with lesser speeds anticipated at KJAC.

&&

.FIRE WEATHER...

Fire weather conditions will remain quite elevated into the evening
hours with very warm temperatures, breezy conditions and rh's under
15 percent at times. Isolated gusty showers or thunderstorms will be
possible about anywhere into the evening but isolated storms are
possible through the night in the northern zones. Isolated to widely
scattered showers and thunderstorms will will occur Wednesday
through Friday along and east of the divide while the west remains
dry, very warm, breezy at times with low rh's. Higher rh's will be
noted east of the divide.

&&

.RIW Watches/Warnings/Advisories...None.

&&

SHORT TERM...Skrbac
LONG TERM...Lipson
AVIATION...CNJ
FIRE WEATHER...Skrbac
Hazardous weather outlook, Jul 26, 1:59 AM MST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
259 AM MDT TUE JUL 26 2016

WYZ001>020-022>030-271200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
259 AM MDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON
AND TONIGHT...ESPECIALLY ACROSS THE CENTRAL AND NORTHERN MOUNTAINS...AS
WELL AS SOUTHWESTERN WYOMING. THE PRIMARY HAZARD WILL BE VERY STRONG
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS
WILL BE POSSIBLE EACH DAY...MAINLY ALONG AND EAST OF THE DIVIDE.
SOME THUNDERSTORMS...ESPECIALLY OVER JOHNSON COUNTY...COULD BE
STRONG...WITH STRONG WIND AND HAIL POSSIBLE.

FRIDAY...ISOLATED THUNDERSTORMS EAST OF THE DIVIDE.

SATURDAY...ISOLATED MOUNTAIN THUNDERSTORMS.

SUNDAY AND MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS. A MIXTURE
OF DRY AND WET THUNDERSTORMS COULD RESULT IN NEW FIRE STARTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 26, 11:50 AM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1250 PM MDT TUE JUL 26 2016

WYZ030-261930-
EAST SWEETWATER COUNTY-
1250 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 130 PM MDT...

AT 1249 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF ADOBE TOWN RIM...WHICH IS 34 MILES SOUTH OF
WAMSUTTER...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
SWEETWATER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.

&&

LAT...LON 4125 10829 4136 10792 4101 10792 4100 10833
      4101 10833
TIME...MOT...LOC 1849Z 257DEG 17KT 4119 10817

13
Special weather statement, Jul 26, 1:34 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
234 PM MDT TUE JUL 26 2016

WYZ028>030-262300-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...ROCK SPRINGS...GREEN RIVER...WAMSUTTER
234 PM MDT TUE JUL 26 2016

...STRONG WINDS POSSIBLE NEAR ANY SHOWERS OR THUNDERSTORMS THIS
AFTERNOON...

ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
SWEETWATER COUNTY THIS AFTERNOON. THESE HIGH BASED STORMS WILL
HAVE THE CAPABILITY OF PRODUCING SUDDEN 40 TO 50 MPH OUTFLOW WINDS
WITH ISOLATED HIGHER GUSTS NEAR 60 MPH POSSIBLE AS THEY MOVE EAST
ACROSS THE AREA. BE ALERT FOR ANY NEARBY SHOWERS OR THUNDERSTORMS
AS THESE WINDS COULD HIT WITH LITTLE WARNING.

TEAM RIVERTON
Special weather statement, Jul 26, 3:26 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
426 PM MDT TUE JUL 26 2016

WYZ009>011-262315-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-SOUTHEAST
JOHNSON COUNTY-
426 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
515 PM MDT...

AT 425 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SADDLESTRING...WHICH IS 15 MILES NORTHWEST OF BUFFALO...MOVING
SOUTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SADDLESTRING AND FORT PHIL KEARNY HISTORICAL SITE AROUND 430 PM
MDT.
  LAKE DE SMET AROUND 440 PM MDT.
  BUFFALO AROUND 455 PM MDT.

THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 BETWEEN MILE
MARKERS 286 AND 299.  INTERSTATE 90 BETWEEN MILE MARKERS 45 AND 77.

LAT...LON 4407 10650 4444 10712 4456 10701 4456 10690
      4432 10628
TIME...MOT...LOC 2225Z 304DEG 32KT 4447 10697

MEUNIER
Special weather statement, Jul 26, 3:30 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
430 PM MDT TUE JUL 26 2016

WYZ005>007-262315-
SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-OWL CREEK AND
BRIDGER MOUNTAINS-
430 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHAKIE AND NORTH
CENTRAL HOT SPRINGS COUNTIES UNTIL 515 PM MDT...

AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOOSEBERRY CREEK...WHICH IS 20 MILES SOUTHEAST OF MEETEETSE...MOVING
EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  KIRBY AND WINCHESTER AROUND 515 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BADLANDS OVERLOOK AND
GRASS CREEK.

LAT...LON 4386 10871 4406 10866 4401 10804 4375 10810
TIME...MOT...LOC 2230Z 278DEG 23KT 4394 10860

MEUNIER

The radar

The Riverton/Lander radar (KRIW), 200 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Johnson

When
July 26, 3:45 PM MST
Where
Johnson County, 1.78 mi SSW of Saddlestring
Measured
1 in hail
Reported by
Public
Coordinates
44.458, -106.899

People at a Saddlestring ranch reported one inch diameter hail.

Hail, Johnson

When
July 26, 3:50 PM MST
Where
Johnson County, 4.15 mi NW of Buffalo Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.416, -106.773

A trained spotter northwest of Buffalo reported quarter sized hail.

Hail, Johnson

When
July 26, 3:56 PM MST
Where
Johnson County, 0.35 mi WSW of Buffalo
Measured
1.25 in hail
Reported by
Public
Coordinates
44.349, -106.707

Hail ranging in size from nickels to 1.25 inches in diameter was reported in Buffalo.

Hail, Johnson

When
July 26, 4:05 PM MST
Where
Johnson County, 5.39 mi ESE of Buffalo
Measured
1 in hail
Reported by
Public
Coordinates
44.334, -106.593

One inch diameter hail fell at a rural residence east of Buffalo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641376, 653948, 654085, 654086.